Pennsylvania, 2013Hail and Damaging Winds in Pennsylvania, May 10, 2013
May 10, 2013 · NWS PBZ · 22 events in 8 counties and zones
Scattered severe thunderstorms developed across western Pennsylvania in the late afternoon of the 10th well ahead of a cold front crossing Ohio.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $289,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms developed across western Pennsylvania in the late afternoon of the 10th well ahead of a cold front crossing Ohio.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 10, 1:44 PM EST, 16 minutes earlier.
Area forecast discussion, May 10, 1:44 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
244 PM EDT FRI MAY 10 2013
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A COLD FRONT AS IT
APPROACHES AND PASSES THROUGH THE REGION OVERNIGHT INTO SATURDAY.
MUCH COOLER CONDITIONS SUNDAY AND MONDAY.
&&
.NEAR TERM /THROUGH SATURDAY/...
LEAD IMPULSE MOVING ACROSS KENTUCKY WITH LARGE AREA OF SHOWERS
AND THUNDERSTORMS WILL CROSS THE REGION THIS EVENING FOLLOWED BY
MAIN COLD FRONT LATER TONIGHT INTO EARLY SATURDAY WITH ADDITIONAL
SHOWERS AND STORMS. JUST ENOUGH DAYTIME WARMING TO CREATE CAPE
VALUES NEAR 1000 J/KG AND WHILE A FEW STORMS MAY PRODUCE WIND
GUSTS OVER 40KTS THIS EVENING NO WIDESPREAD SEVERE WEATHER IS
EXPECTED.
FRONT WILL PUSH EAST OF THE RIDGES DURING THE DAY SATURDAY WITH
TEMPERATURES NOT MOVING MUCH FROM MORNING LOWS. SHOWERS WILL
DECREASE WEST TO EAST DURING THE DAY DRIER AIR MOVES IN BEHIND
FRONT.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
A SECONDARY COLD FRONT WILL MOVE QUICKLY SOUTH AND EAST ACROSS
REGION SATURDAY NIGHT WITH CHANCE POPS FOR SHOWERS. BEHIND THIS
FRONT SIGNIFICANTLY COLDER AT THE SURFACE AND ALOFT. HAVE KEPT
SLIGHT CHANCE POPS ACROSS THE NORTH SUNDAY AFTERNOON IN COLD FLOW
OF THE LAKES AND COLD POOL ALOFT. SURFACE RIDGE WILL BEGIN TO
BUILD IN ACROSS REGION BY SUNDAY NIGHT CLEARING SKIES AND ALLOWING
TEMPERATURES TO FALL WELL INTO THE 30S. FROST OR FREEZE POSSIBLE
SUNDAY NIGHT AND WILL HIGHLIGHT IN HWO. OVERALL TEMPERATURES JUST
A BIT UNDER MODEL MOS.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
MDL ENSEMBLES AND HPC CHARTS SHOW HIGH PRES IN CTRL ERLY IN THE
WEEK. A WRMFNT WL APRCH AND PASS E THRU THE AREA WED INTO WED NGT.
MDLS INDICATE SOME LMTD INSTAB WITH THE FNT SO INCLUDED CHC POPS FOR
SHWRS/TSTMS. MDL SOLNS DIFFER LATE IN THE PD...HOWEVER PREFERED THE
SLOWER ENSEMBLE SOLNS BRINGING A CDFNT SLOWLY THRU THE AREA FRI.
KEPT LOW CHC POPS ATTM DUE TO TIMING UNCERTAINTIES. EXP COOL TEMPS
ERLY IN THE WEEK...WITH ABV SEASONAL AVG READINGS RETURNING BY WED.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDS THIS AFTN WL DROP TO MVFR AS SHWRS/TSTMS MOVE IN AHD OF
AN APRCHG CDFNT. MENTIONED A PD OF TSTMS LT THIS AFTN...ALTHOUGH
WHERE INSTAB IS LESS N OF I 80 KEPT VCTS AS TSTM COVG SHOULD BE
MORE QUESTIONABLE THERE. CIGS SHOULD CONT TO LWR TNGT THRU MVFR TO
IFR OVRNGT. EXP FROPA AND A WSHFT TO THE WNW SAT MRNG WITH CIGS
GRDLY LIFTG BACK TO MVFR.
.OUTLOOK.../SATURDAY NIGHT THROUGH WEDNESDAY/...
RESTRNS ARE PSBL WITH A SECONDARY CDFNT SAT EVE...THEN VFR CONDS
EXPD WITH BLDG HIGH PRES INTO ERLY NXT WK. RESTRNS PSBL WED AS A
WRMFNT APRCHS.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, May 10, 1:52 PM EST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
252 PM EDT FRI MAY 10 2013
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021>023-111900-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-
252 PM EDT FRI MAY 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING. THE PRIMARY THREAT IS DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
FROST IS POSSIBLE AT DAWN MONDAY AND TUESDAY WITH CANADIAN AIR
BUILDING INTO THE AREA. THOSE WITH SENSITIVE PLANTS NEED TO MONITOR
FUTURE FORECASTS TO DETERMINE IF ACTION IS REQUIRED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MDZ001-WVZ041-111900-
GARRETT-TUCKER-
252 PM EDT FRI MAY 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING. THE PRIMARY THREAT IS DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 10, 1:43 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
243 PM EDT FRI MAY 10 2013
OHZ039-040-049-050-058-059-068-069-WVZ002>004-012-101945-
BELMONT OH-BROOKE WV-CARROLL OH-GUERNSEY OH-HARRISON OH-JEFFERSON OH-
MARSHALL WV-MONROE OH-NOBLE OH-OHIO WV-TUSCARAWAS OH-WETZEL WV-
243 PM EDT FRI MAY 10 2013
...STRONG THUNDERSTORMS WILL AFFECT BELMONT...GUERNSEY...HARRISON...
MARSHALL...NORTH CENTRAL WETZEL...NORTHEASTERN NOBLE...NORTHERN
MONROE...OHIO...SOUTHEASTERN TUSCARAWAS...SOUTHERN BROOKE...SOUTHERN
JEFFERSON AND SOUTHWESTERN CARROLL COUNTIES...
AT 241 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
WEST OF CAMBRIDGE TO 5 MILES NORTHEAST OF WOODSFIELD TO 5 MILES EAST
OF FAIRVIEW...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PROCTOR... FAIRVIEW... WOODSFIELD...
SENECAVILLE... SENECA LAKE PARK... ROUND BOTTOM...
CLARINGTON... CAMERON... BYESVILLE...
WOODLANDS... CAMBRIDGE... SOMERTON...
HIGHWAYS IMPACTED INCLUDE...
I-470 IN WEST VIRGINIA BETWEEN MILE MARKERS 0 AND 3.
I-470 IN OHIO BETWEEN MILE MARKERS 0 AND 6.
I-70 IN WEST VIRGINIA BETWEEN MILE MARKERS 0 AND 14.
I-70 IN OHIO BETWEEN MILE MARKERS 171 AND 225.
I-77 IN OHIO BETWEEN MILE MARKERS 37 AND 65.
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4009 8172 4050 8138 4027 8068 4025 8052
3982 8052 3968 8065 3975 8112 3995 8173
07Thunderstorm Wind, Greene
- When
- May 10, 2:00 PM EST
- Where
- Greene County, 0.53 mi W of Morrisville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.900, -80.190
Home had roof damage on Morris Street.
Thunderstorm Wind, Allegheny
- When
- May 10, 3:00 PM EST
- Where
- Allegheny County, 0.87 mi SW of Carnegie
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 40.410, -80.090
Trees and wires were reported down in Carnegie, Green Tree, and Scott Township.
Hail, Beaver
- When
- May 10, 3:05 PM EST
- Where
- Beaver County, 1.72 mi WSW of West Mayfield
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.770, -80.360
Hail, Beaver
- When
- May 10, 3:06 PM EST
- Where
- Beaver County, 0.69 mi N of New Brighton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.760, -80.320
Thunderstorm Wind, Allegheny
- When
- May 10, 3:15 PM EST
- Where
- Allegheny County, 0.69 mi N of Neville Is
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.510, -80.080
The public reported a tree down near Ben Avon.
Thunderstorm Wind, Butler
- When
- May 10, 3:30 PM EST
- Where
- Butler County, 0.87 mi SE of Watters
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.740, -80.040
The public reported a tree down on a power line.
Thunderstorm Wind, Armstrong
- When
- May 10, 3:35 PM EST
- Where
- Armstrong County, 0.52 mi W of Schenley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- 911 Call Center
- Coordinates
- 40.680, -79.680
The 911 call center reported trees and power lines down around Freeport.
Thunderstorm Wind, Butler
- When
- May 10, 3:35 PM EST to 3:36 PM EST
- Where
- Butler County, 1.25 mi ENE of Butler Graham Arpt to 2.47 mi NE of Butler Graham Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.790, -79.930
An NWS storm survey showed a narrow swath of sporadic tree damage from near Airport Road and State Route 8 to near Mushrush Road and Winters Road. Damage included a large tree uprooted along State Route 8, along with downed limbs and small trees snapped.
Thunderstorm Wind, Butler
- When
- May 10, 3:39 PM EST to 3:41 PM EST
- Where
- Butler County, 1.73 mi SW of Butler to 0.96 mi SE of Butler
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.830, -79.900
An NWS storm survey found a swath of damage from near Little Stone Lane and Crisswell Road to near Freeport Road and Phil Mar Drive. Considerable tree damage was encountered along Saxonburg Road, where several trees of large diameter were snapped 10 feet above ground. Additional trees were uprooted and large limbs snapped.
Thunderstorm Wind, Butler
- When
- May 10, 3:41 PM EST
- Where
- Butler County, 0.52 mi E of Butler
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.850, -79.870
An NWS storm survey found sporadic tree damage along Herman Road east of Butler. A few limbs were snapped and a medium sized diameter tree was snapped 20 to 30 Feet above the ground.
Thunderstorm Wind, Butler
- When
- May 10, 3:44 PM EST
- Where
- Butler County, 1.25 mi ENE of Homeacre
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 40.880, -79.900
The public reported a tree down on a car at the intersection of SR 8 and SR 422.
Thunderstorm Wind, Armstrong
- When
- May 10, 3:55 PM EST
- Where
- Armstrong County, 0.52 mi W of Walkchalk
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.830, -79.580
The public reported trees down west of Kittanning.
Thunderstorm Wind, Clarion
- When
- May 10, 4:12 PM EST
- Where
- Clarion County, 0.52 mi E of Callensburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 41.130, -79.560
Emergency management reported a tree down in Callensburg.
Thunderstorm Wind, Greene
- When
- May 10, 4:15 PM EST
- Where
- Greene County, 0.69 mi S of Newtown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 39.740, -79.970
Emergency management reported trees down in Dunkard and Perry Township.
Thunderstorm Wind, Clarion
- When
- May 10, 4:20 PM EST
- Where
- Clarion County, Limestone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 41.130, -79.330
The 911 call center reported trees and wires down near Limestone.
Thunderstorm Wind, Clarion
- When
- May 10, 4:24 PM EST
- Where
- Clarion County, 0.52 mi E of Knox
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 41.230, -79.540
The 911 call center reported trees and wires down.
Thunderstorm Wind, Clarion
- When
- May 10, 4:25 PM EST
- Where
- Clarion County, 0.86 mi SW of Clarion Parker Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 41.210, -79.380
The 911 call center reported trees and wires down in Clarion.
Thunderstorm Wind, Fayette
- When
- May 10, 4:35 PM EST
- Where
- Fayette County, Leith
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 39.900, -79.720
Trees and power lines were reported down in Uniontown.
Thunderstorm Wind, Westmoreland
- When
- May 10, 4:55 PM EST
- Where
- Westmoreland County, Calumet
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 40.200, -79.480
The 911 call center reported trees and wires down in Mount Pleasant.
Thunderstorm Wind, Westmoreland
- When
- May 10, 5:00 PM EST
- Where
- Westmoreland County, 0.69 mi N of (Lbe)latrobe Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.290, -79.400
Thunderstorm Wind, Westmoreland
- When
- May 10, 5:00 PM EST
- Where
- Westmoreland County, 0.53 mi W of Youngstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 40.280, -79.380
The 911 call center reported trees and wires down.
Thunderstorm Wind, Westmoreland
- When
- May 10, 5:12 PM EST
- Where
- Westmoreland County, 0.87 mi SW of Ligonier
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- 911 Call Center
- Coordinates
- 40.240, -79.240
The 911 call center reported trees and wires down near Ligonier.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Texas, May 10, 20131 injured · $1.0 million · 1.75 in hail · 16 events
- Hail and Damaging Winds in Louisiana, May 10, 2013$1.4 million · 1 in hail · 10 events
- Hail and Damaging Winds in Ohio, May 10, 2013$127,000 · 1.75 in hail · 19 events
- Flash Flooding and Hail in Texas, May 10 to 11, 2013$109,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in New York, May 10, 2013$95,000 · 1.25 in hail · 8 events
- Flash Flood and Lightning Strike in Mississippi, May 10, 2013$80,000 · 2 events
- Hail and Damaging Winds in Pennsylvania, May 10, 2013$36,000 · 1.25 in hail · 8 events
- Flash Flood in Tennessee, May 10, 2013$50,000 · 1 event
- Damaging Wind in West Virginia, May 10, 2013$50,000 · 1 event
- Hail and Damaging Winds in Pennsylvania, May 10, 2013$23,000 · 1 in hail · 9 events
- Flash Flooding in Arkansas, May 10, 2013$20,000 · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 10 to 11, 201311 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444086, 444088, 444083, 444084, 444093, 444094, 444095, 444098, 444099, 444100, 444101, 444102, 444104, 444106, 444107, 444114, 444110, 444109, 444116, 444113, 444117, 444112.